Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 15, NWS Amarillo, TX

August 18, 2009Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Aug 18, 2009, 6:35 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 6:35 PM CDT (23:35 UTC)
Expired
Aug 18, 2009, 7:15 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Cannon AFB radar (KFDX), 94 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 182335
TORAMA
TXC117-359-190015-
/O.NEW.KAMA.TO.W.0015.090818T2335Z-090819T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE MOST    
  DANGEROUS PORTION OF THIS STORM WAS LOCATED NEAR GLENRIO...OR      
  ABOUT 30 MILES SOUTH OF NARA VISA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENRIO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3528 10272 3504 10271 3509 10303 3524 10303
TIME...MOT...LOC 2334Z 276DEG 17KT 3518 10302

$$

JOHNSON
2 follow-up statements
000 
WWUS54 KAMA 182346
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT TUE AUG 18 2009

TXC117-359-190015-
/O.CON.KAMA.TO.W.0015.000000T0000Z-090819T0015Z/
OLDHAM TX-DEAF SMITH TX-
646 PM CDT TUE AUG 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. 
TRAINED WEATHER SPOTTERS HAVE REPORTED A FUNNEL CLOUD ALONG 
INTERSTATE 40 NEAR GLENRIO...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENRIO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3528 10272 3504 10271 3509 10303 3524 10303
TIME...MOT...LOC 2346Z 268DEG 16KT 3518 10296

$$

JOHNSON
000 
WWUS54 KAMA 190007
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT TUE AUG 18 2009

TXC117-359-190015-
/O.CON.KAMA.TO.W.0015.000000T0000Z-090819T0015Z/
OLDHAM TX-DEAF SMITH TX-
707 PM CDT TUE AUG 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING STORM CAPABLE OF PRODUCING A TORNADO. THE 
MOST DANGEROUS PORTION OF THIS STORM WAS LOCATED OVER EXTREME 
NORTHWESTERN DEAF SMITH COUNTY OR ABOUT 24 MILES WEST OF 
VEGA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3523 10294 3528 10272 3504 10271 3508 10296
TIME...MOT...LOC 0007Z 268DEG 16KT 3518 10284

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:48 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 3:48 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE AUG 18 2009

.DISCUSSION...
THUNDERSTORM COVERAGE AND INTENSITY THIS EVENING AND TONIGHT WILL BE
THE MAIN FORECAST CONCERN.

MORNING CONVECTION HAS LEFT A BLANKET OF LOW CLOUDS ACROSS THE
PANHANDLES THIS AFTERNOON...BUT HAVE RECENTLY BEGUN TO SCATTERED OUT
SOME. TEMPERATURES HAVE BEEN SLOW TO CLIMB THIS AFTERNOON WITH MOST
LOCATIONS ONLY IN THE MIDDLE 70S THUS FAR. THIS HAS HELPED STABILIZE
THINGS A BIT AND SUPPRESSED CONVECTION FOR THE TIME BEING. REMNANT
BOUNDARY HAS BECOME HARD TO DEFINE THIS AFTERNOON...BUT SURFACE
WINDS HAVE REGAINED AN SOUTHEASTERLY UPSLOPE COMPONENT ACROSS THE
ENTIRE CWA.

UPPER LEVEL SHORTWAVE TROUGH EVIDENT ACROSS THE FOUR CORNERS PER
LATEST WATER VAPOR IMAGERY WILL CONTINUE TO MOVE TOWARDS THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED
ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHEASTERN COLORADO.
THIS ACTIVITY WILL CONTINUE TO SLOWLY PUSH OFF THE EAST/SOUTHEAST AS
ONE OR MORE THUNDERSTORM COMPLEXES WILL BEGIN TO IMPACT THE WESTERN
AND NORTHWESTERN ZONES BY EARLY EVENING. HIGHEST POPS TONIGHT WILL
BE SITUATED ACROSS THE NORTHERN ZONES WHERE LIKELY POPS ARE
CARRIED...WITH CHANCE POPS ELSEWHERE. ONCE AGAIN FEEL THAT THE MET
SOLUTION HAS A BETTER HANDLE ON OVERALL SETUP...AND WILL BE LEANING
MORE TOWARDS ITS SOLUTION FOR POP STRUCTURE TONIGHT. WITH 30 OR SO
KNOTS AT 500 MB...AND ESE UPSLOPE WINDS...SUFFICIENT SHEAR WILL BE
PRESENT TO SUPPORT ORGANIZED CONVECTION. STRONG TO SEVERE STORMS
AGAIN SEEM PLAUSIBLE AS AN MCS SHOULD TRACK INTO THE REGION...WITH
DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. WITH REGARDS TO
THE FLASH FLOOD WATCH...HAVE OPTED TO HOLD ONTO IT FOR NOW AS HEAVY
RAINFALL WILL STILL BE POSSIBLE. PLENTY OF MOISTURE STILL IN PLACE
ACROSS THE PANHANDLES WITH SHORT TERM MODELS ADVERTISING PWAT VALUES
AROUND 1.5 INCHES. SOME LOCATIONS ACROSS THE WATCH AREA HAVE
RECEIVED SIGNIFICANT AMOUNTS OF RAIN OVER THE LAST WEEK...SO ANY
ADDITIONAL RAIN WOULD SERVE TO AGGRAVATE FLOODING CONCERNS.

SLIGHT END POPS WERE RETAINED FOR WEDNESDAY MORNING MAINLY ACROSS
THE EASTERN ZONES AS SOME LEFTOVER SHOWER/STORMS MAY BE ONGOING
AFTER 12Z. AGAIN HAVE TRENDED TEMPERATURES DOWNWARD A FEW DEGREES
FROM GUIDANCE ON WEDNESDAY AND THURSDAY. CLOUDS/PRECIP MAY BE
LINGERING AROUND IN THE MORNING AND SLIGHTLY COOLER CONDITIONS IN
STORE ON THURSDAY BEHIND THE NEXT FRONT WHICH WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT. LOW END POPS WERE KEPT IN THE GRIDS FOR
WEDNESDAY NIGHT AS THE BOUNDARY MOVES THROUGH THE AREA.

AFTER WEDNESDAY NIGHT...NO POPS WERE INTRODUCED TO THE FORECAST.
BOTH THE GFS AND EUROPEAN BEGIN BUILDING THE UPPER LEVEL RIDGE
ACROSS THE PLAINS STATES. THIS WILL BRING A GRADUAL WARMING TREND
TOWARDS THE END OF THE WEEK...WITH TEMPS CLIMBING BACK INTO THE LOWER
TO MIDDLE 90S. FOR THE MOST PART...12Z MEX NUMBERS WERE GENERALLY
ACCEPTED DURING THE EXTENDED WITH MINOR ADJUSTMENTS HERE AND THERE.

TAB

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LIMITED OVER THE NEXT WEEK DUE TO
RECENT RAINS AND MINIMUM RELATIVE HUMIDITY VALUES ABOVE 25 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  62  84  63 /  50  10  10  10   5
BEAVER OK                  64  88  61  83  60 /  70  20  20  10   5
BOISE CITY OK              60  89  58  82  60 /  70  10   5  10   5
BORGER TX                  67  93  67  84  66 /  50  20  20  10   5
BOYS RANCH TX              64  94  62  83  63 /  50  10  10   5   5
CANYON TX                  64  92  62  84  63 /  40  10  10  10   5
CLARENDON TX               68  92  67  86  64 /  40  20  20  10   5
DALHART TX                 62  90  60  81  61 /  60  10   5   5   5
GUYMON OK                  62  89  60  83  62 /  70  20  20   5   5
HEREFORD TX                65  90  63  84  63 /  40  10  10  10   5
LIPSCOMB TX                68  90  62  83  62 /  50  20  20  10   5
PAMPA TX                   69  91  66  81  65 /  50  20  20  10   5
SHAMROCK TX                69  94  66  85  63 /  40  20  20  10   5
WELLINGTON TX              70  95  68  90  66 /  40  20  20  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&

15/10
Hazardous weather outlook, Aug 18, 5:08 PM CDT, 1 hour 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT TUE AUG 18 2009

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
508 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT WITH SOME THUNDERSTORMS LIKELY BECOMING
SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
ALTHOUGH A FEW TORNADOES WILL BE POSSIBLE GIVEN THE STRONGLY SHEARED
ENVIRONMENT. THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS
PANHANDLE UNTIL MIDNIGHT.

HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. WITH
MANY AREAS HAVING EXPERIENCED LOCALLY HEAVY RAINFALL OVER THE PAST
FEW DAYS...THE THREAT FOR FLASH FLOODING WILL EXIST. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL BUT THE FAR WESTERN THIRD OF THE TEXAS AND
OKLAHOMA PANHANDLES UNTIL WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH WEDNESDAY NIGHT. HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD PREPARE FOR SEVERE
WEATHER OPERATIONS. SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO
RELAY THEIR SEVERE WEATHER INFORMATION AND RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:08 PM CDTSevere Thunderstorm WarningAMADonley67 min
Aug 17, 7:11 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler64 min
Aug 17, 7:36 PM CDTSevere Thunderstorm WarningAMADallam54 min
Aug 17, 8:22 PM CDTSevere Thunderstorm WarningAMADallam, Sherman53 min
Aug 17, 8:39 PM CDTSevere Thunderstorm WarningAMACollingsworth44 min
Aug 17, 8:50 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman55 min
Aug 17, 9:19 PM CDTSevere Thunderstorm WarningAMADallam56 min
Aug 17, 9:25 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson65 min
Aug 17, 11:05 PM CDTSevere Thunderstorm WarningAMADallam, Sherman55 min
Aug 18, 2:38 AM CDTAreal Flood AdvisoryAMAPotter, Randall112 min
Aug 18, 4:50 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more23 hr
Aug 18, 5:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley57 min
Aug 18, 6:08 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham82 min
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningAMADallam, Hartley64 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.